Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX

May 14, 2012Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2012, 1:14 AM CDT for Pecos County, Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2012, 1:14 AM CDT (06:14 UTC)
Expired
May 14, 2012, 2:15 AM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 171 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 9:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KMAF 140614
SVRMAF
TXC371-443-140715-
/O.NEW.KMAF.SV.W.0133.120514T0614Z-120514T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 AM CDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 215 AM CDT

* AT 111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 24 MILES SOUTHWEST OF
  BAKERSFIELD...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN PECOS COUNTY...
  NORTHWESTERN TERRELL COUNTY...
  NORTHERN TERRELL COUNTY...
  CENTRAL TERRELL COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2980 10186 2978 10193 2981 10198 2978 10208
      2984 10225 3076 10355 3109 10323 3109 10253
      3100 10214 3099 10198 3092 10187 3089 10188
      3066 10177 3062 10165 3055 10164 3042 10174
      3034 10165 3034 10172 3029 10175 2978 10176
TIME...MOT...LOC 0613Z 306DEG 36KT 3057 10245

$$
2 follow-up statements
839 
WWUS54 KMAF 140644
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 AM CDT MON MAY 14 2012

TXC371-443-140715-
/O.CON.KMAF.SV.W.0133.000000T0000Z-120514T0715Z/
PECOS TX-TERRELL TX-
144 AM CDT MON MAY 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR TERRELL AND SOUTHERN PECOS COUNTIES...

AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 22 MILES NORTHEAST
OF SANDERSON...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
TERRELL COUNTY AND EAST CENTRAL TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2980 10186 2978 10193 2981 10198 2978 10208
      2984 10225 3050 10317 3084 10280 3083 10185
      3066 10177 3062 10165 3055 10164 3042 10174
      3034 10165 3034 10172 3029 10175 2978 10176
TIME...MOT...LOC 0644Z 306DEG 36KT 3038 10216

$$
799 
WWUS54 KMAF 140655
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CDT MON MAY 14 2012

TXC371-443-140715-
/O.CON.KMAF.SV.W.0133.000000T0000Z-120514T0715Z/
PECOS TX-TERRELL TX-
155 AM CDT MON MAY 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR TERRELL AND SOUTHEASTERN PECOS COUNTIES...

AT 153 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF
THE TERRELL GAS PLANT...OR ABOUT 19 MILES NORTH OF DRYDEN...MOVING
SOUTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
TERRELL COUNTY AND EAST CENTRAL TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2980 10186 2978 10193 2981 10198 2978 10208
      2984 10225 3037 10299 3083 10255 3083 10185
      3066 10177 3062 10165 3055 10164 3042 10174
      3034 10165 3034 10172 3029 10175 2978 10176
TIME...MOT...LOC 0655Z 306DEG 36KT 3031 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:20 AM CDT, 54 minutes earlier.

Area forecast discussion, May 14, 12:20 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT MON MAY 14 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORM COMPLEX CURRENTLY MOVING SOUTHEAST AT 40 MPH THROUGH
THE TERMINALS WITH VFR TO MVFR CONDITIONS. THIS COMPLEX SHOULD BE
EAST OF THE TERMINALS BY 09Z. VFR CONDITIONS ARE EXPECTED
THEREAFTER UNTIL ANOTHER THUNDERSTORM COMPLEX APPROACHES
THE TERMINALS IN THE 20Z-00Z TIMEFRAME LATER THIS AFTERNOON WITH
PREVAILING MVFR CONDITIONS IN THUNDERSTORMS.

12

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
     LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...UPTON...WARD...WINKLER.

&&

12
Hazardous weather outlook, May 13, 2:02 PM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 13, 11:23 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 SW PECOS              31.39N 103.52W
05/13/2012  M71 MPH          REEVES             TX   ASOS

&&

DH
Special weather statement, May 13, 11:49 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT SUN MAY 13 2012

TXZ057-058-074-080-140530-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
1149 PM CDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN REEVES
COUNTIES UNTIL 1230 AM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 1148 PM CDT...MOVING
SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Special weather statement, May 14, 12:35 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT MON MAY 14 2012

TXZ074-140600-
DAVIS/APACHE MOUNTAINS AREA-
1235 AM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 100 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF FORT DAVIS
ALONG STATE HIGHWAY 17 AT 1234 AM CDT...MOVING SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, May 14, 12:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
05/14/2012  M64 MPH          PECOS              TX   ASOS

&&

DH
Local storm report, May 14, 12:51 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 AM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
05/14/2012  M77 MPH          PECOS              TX   ASOS

&&

DH
Special weather statement, May 14, 1:11 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 AM CDT MON MAY 14 2012

TXZ074-081-140645-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
111 AM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER COUNTY UNTIL 145 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST OF ALPINE ALONG
HIGHWAY 67 OVER EXTREME NORTH CENTRAL BREWSTER COUNTY AT 110 AM
CDT...MOVING SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 13, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward, Winkler59 min
May 13, 11:16 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward59 min
May 14, 12:09 AM CDTSevere Thunderstorm WarningMAFPecos66 min
May 14, 12:40 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 2:17 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell58 min
May 14, 2:26 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 14, 10:20 AM CDTAreal Flood AdvisoryMAFCulberson115 min
May 14, 11:44 AM CDTAreal Flood AdvisoryMAFEctor2 hr
May 14, 12:38 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
May 14, 1:20 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos3 hr
May 14, 2:08 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
May 14, 2:20 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton115 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio54 min
May 14, 3:23 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard112 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio66 min
May 14, 4:48 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 14, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.